Parkinsons Disease Home > Comtan Overdose

If someone takes too much Comtan (entacapone), overdose symptoms may include breathing problems, abdominal pain, and loss of coordination. The specific effects of an overdose will vary, depending on the dosage and whether Comtan was taken with other drugs. Various treatment options are available for a Comtan overdose, including administering certain medications, "pumping the stomach," and providing supportive care.

Comtan Overdose: An Introduction

Comtan® (entacapone) is a prescription drug often used to treat Parkinson's disease. As with any medication, it is possible to take too much Comtan. The specific effects of a Comtan overdose can vary, depending on a number of factors, including the Comtan dosage and whether it was taken with any other medications or substances.
 

Symptoms of a Comtan Overdose

In animal and human studies, large doses of Comtan caused the following symptoms:
 
  • Abdominal pain (stomach pain)
  • Loose stools
  • Breathing problems
  • Loss of coordination
  • Seizures.
     
Comtan is always given in combination with carbidopa and levodopa products (such as Sinemet®, Sinemet® CR, or Parcopa®). If a person has overdosed on Comtan, it is likely that an overdose with carbidopa and levodopa may also have occurred (see Sinemet Overdose for more information).
 

Treatment for a Comtan Overdose

The treatment for a Comtan overdose may also vary, and there is no known antidote. If the overdose was recent, a healthcare provider may "pump the stomach" or administer certain medications to induce vomiting or to absorb the medication from the digestive tract. Treatment also may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Comtan overdose may include:
 
  • Careful monitoring of the heart, blood pressure, and breathing
  • Fluids through an intravenous line (IV)
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on Comtan.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.